North Carolina, 2003

Hail in North Carolina, May 25, 2003

May 25, 2003 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 25, 9:00 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, May 25, 9:00 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1000 AM EDT SUN MAY 25 2003

SURFACE ANALYSIS INDICATES A TROUGH STRETCHING ACROSS THE CENTRAL
CAROLINAS. RATHER EXTENSIVE CLOUD COVER IN PLACE ALONG THE
TROUGH...AND CURRENTLY ONLY AFFECTING EXTREME WESTERN PORTIONS OF
THE CWA WITH MOSTLY SUNNY SKIES ELSEWHERE. EXPECT GOOD DIRUNAL
HEATING THIS AFTERNOON...RESULTING IN WIDESPREAD AFTERNOON CUMULUS
AND ALSO HELPING TO MAKE THE ATMOSPHERE MODERATELY UNSTABLE. SPC HAS
PLACED ALL BUT THE COASTAL NC COUNTIES IN A SLIGHT RISK FOR
TODAY...WITH THE POSSIBILITY OF CONVECTION FIRING UP ALONG THE SEA
BREEZE AND IN THE VICINITY OF THE INLAND TROUGH. GIVEN THE
INSTABILITY AND FOCUSING MECHANISMS FOR CONVECTION...PLAN ON RAISING
AFTERNOON AND EVENING POPS. WILL ALSO ISSUE A SEVERE WEATHER
OUTLOOK. FORECAST HIGHS APPEAR ON TRACK...BUT WILL OPEN UP THE RANGE
ON THE WARMER SIDE A BIT.

MARINE: WEAK RIDGING DOWN THE COAST HAS RESULTED IN LIGHT SE WINDS
OVER LAND AND LIGHT NE WINDS AT THE BUOYS. THE FLOW IS EXPECTED TO
BECOME SE-S THROUGHOUT LATER TODAY AS HIGH PRES OFF THE NEW JERSEY
COAST DRIFTS E. PLAN ON TWEAKING INITIAL CONDITIONS AND ADJUSTING
WIND SPEEDS THIS AFTERNOON TO 10-15 MPH PER LATEST GUIDANCE.
OTHERWISE...FORECAST ON TRACK AND NO OTHER CHANGES PLANNED.

FCSTID =  36
PRELIMINARY NUMBERS...
ILM   82  64  84  67 /  30  20  50  50
LBT   82  62  84  64 /  40  30  50  50
FLO   83  63  85  65 /  40  30  50  50
MYR   79  65  80  68 /  30  20  50  50

.ILM...
.NC...NONE.
.SC...NONE.

JAQ
Hazardous weather outlook, May 25, 10:07 AM EST, 3 hours 18 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-251700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1107 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. WITH A WARM AND UNSTABLE
AIRMASS IN PLACE...THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY
FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL.

THERE IS A MODERATE RIP CURRENT RISK ALONG ALL EAST FACING BEACHES
TODAY.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE AT PEE DEE
WHERE MODERATE FLOODING IS FORECAST...AND FOR THE CAPE FEAR AT
ELIZABETHTOWN WHERE MINOR FLOODING IS FORECAST. SEE THE LATEST FLOOD
STATEMENT ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON
INTO MONDAY NIGHT. SOME OF THE STORMS COULD PRODUCE STRONG GUSTY
WINDS...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

JAQ

In the hours before

Special weather statement, May 25, 9:49 AM EST, 3 hours 36 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-252100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1049 AM EDT SUN MAY 25 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THIS EVENING ACROSS SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA. WITH A WARM AND UNSTABLE
AIRMASS IN PLACE...THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY
FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL.

ANYONE WITH OUTDOOR PLANS THIS AFTERNOON AND THIS EVENING SHOULD
KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES OR IF A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON
OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM

JAQ
Special weather statement, May 25, 12:14 PM EST, 1 hour 11 minutes before
SCZ017-251800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
114 PM EDT SUN MAY 25 2003

...STRONG THUNDERSTORM OVER EASTERN MARLBORO COUNTY...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM NEAR BLENHEIM...OR 9 MILES SOUTH OF
BENNETTSVILLE....MOVING EAST AT 20 MPH. OTHER CITIES IN THE PATH OF
THIS STORM INCLUDE CLIO AND DUNBAR.

THIS STORM CONTAINS FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES AND
IS LIKELY PRODUCING SMALL HAIL AND WIND GUSTS UP TO 30 MPH.

RADAR IS ALSO INDICATING HEAVY RAINFALL WITH THIS THUNDERSTORM...
WITH RAIN RATES IN EXCESS OF ONE HALF INCH PER HOUR. THIS MUCH RAIN
WILL CAUSE PONDING OF WATER ON ROADWAYS AND MAY LEAD TO FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JAQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Robeson

When
May 25, 1:25 PM EST
Where
Robeson County, 2 mi NW of Fairmont
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.517, -79.133

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5356050.